Thursday, May 28, 2009

High-Dose Bapineuzumab Puts Some Alzheimer Patients At Risk for Vasogenic Cerebral Edema

Dr. Stephen Salloway (pictured) reported at the recent American Academy of Neurology annual meeting on the much ballyhooed bapineuzumab study for Alzheimer patients. I take a particular interest in this topic: my own 89-year-old father was a subject in the study, but was removed from it due to the development of some kind of MRI changes. Salloway, Brown University neurologists and one of the study's lead investigators, reported that patients on the 2.0 mg/kg dose of bapineuzumab (the highest dose level in the study) had a significantly increased risk of developing vasogenic cerebral edema. Because it is a double-blinded study, I do not know what dose my dad was on (or if he was given a placebo). Bapineuzumab is an anti-beta-amyloid monoclonal antibody. It is thought that the antibody may have compromised cerebral blood vessel walls by attaching to mural amyloid, which tends to accumulate in Alzheimer patients. Investigators decided that "continued development of the highest dose was not advisable," said Carlos Paya, MD, PhD, president of the biotech firm Elan, which is working with Wyeth Pharmaceuticals to develop the antibody for clinical use. That being said, the antibody continues to show promise in slowing cognitive decline among patient who do not harbor a apolipoprotein E4 allele and will continue to accrue patients for the phase 3 study at lower doses.

Source: Neurology Today (May 21, 2009), page 4.

3 comments:

Anonymous said...

How is your father doing now? How many infusions did he receive before he developed the complications and had to be dropped? Was he in the Phase II or the Phase III? Did you see any benefit from the treatment?

Thanks.

Brian E. Moore, MD said...

To "Anonymous":
My father is doing OK, at least moderate Alzheimer's at this point. My mother tells me that she thinks that he received one infusion, and that he was dropped from the study after identification of a small cerebral bleed on MRI. But there may have been some edema as well. I'm not sure. I believe he was in the Phase II study. I did not appreciate any benefit from the treatment based on my daily phone conversations with him.

Brian E. Moore, MD said...

I have subsequently discovered that my father did not exhibit vasogenic edema, but rather a cerebellar hemorrhage. This is considered an "adverse event", of course, but it could well be completely incidental. There has neither been resolution nor progression of the hemorrhage since it was first identified back in December '08.